Connecticut, 2004

Flash Flood in Connecticut, April 13, 2004

April 13, 2004 · NWS OKX · 1 event in 1 county or zone

At the surface, a front extended northeast across the Southern Mid Atlantic States and offshore southeast of New England from a low pressure system over the south central United States. Two rounds of rain occurred across the local area, which resulted in a Storm Total Rainfall from 3 to 5 inches: The first round began Monday afternoon across Western CT and lasted until Tuesday morning across…

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

At the surface, a front extended northeast across the Southern Mid Atlantic States and offshore southeast of New England from a low pressure system over the south central United States. Aided by waves of low pressure moving northeast in the upper atmosphere, this front moved very slowly west across the local area as the low moved toward the Virginia Coast on Wednesday morning, April 14th.Two rounds of rain occurred across the local area, which resulted in a Storm Total Rainfall from 3 to 5 inches: The first round began Monday afternoon across Western CT and lasted until Tuesday morning across Eastern CT. From 1 to 2 inches of rain fell across South Central and Eastern CT, which resulted in some minor flooding of low lying and poor drainage areas. Local area small rivers and streams experienced relatively minor within bank rises with this first round of rain. After about a 6 hour break in rainfall, the second round of rain began shortly after noon. Moderate to heavy rain, mainly between 3 and 9 pm, resulted in more significant widespread urban flooding in New London County. Trained spotters reported 5 to 6 inches of water ponded in streets in Mystic, Voluntown, and Norwich between 7:30 pm and 10:07 pm, where several roads were impassable. From 2 to 3 inches of rain occurred with this second round.Many small rivers crested just above their flood stage between 2 and 4 am Wednesday morning, which resulted in some additional flooding. The Yantic River at Norwich, where 4.10 inches of rain occurred, crested at 10.01 feet at 3 am, 0.86 feet above its' flood stage. The Wepawaug River at Milford, where 4.30 inches of rain occurred, crested at 4.98 feet at 3:30 am, 0.98 feet above its' flood stage. The Silvermine River at Norwalk, where 3.50 inches of rain occurred, crested at 6.55 feet at 3:10 am, 0.05 feet above its' flood stage of 6.5 feet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Apr 13, 2:39 PM EST, 3 hours 51 minutes earlier.

Area forecast discussion, Apr 13, 2:39 PM EST, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
339 PM EDT TUE APR 13 2004

OVERALL PROBLEMS/CONCERNS ARE FLOODING THREAT NEXT 24 HOURS. FLOOD
WATCH UP UNTIL 5 AM WEDNESDAY.

NEW ETA...INDICATES HEAVY RAIN LATE THIS AFTERNOON...WITH A BRIEF
BREAK BEFORE MORE RAIN MOVES IN LATE TONIGHT AND WEDNESDAY. RADAR
SHOWS HEAVIER SHOWERS MOVING THROUGH...FOLLOWED BY NEXT MAIN BATCH
SEEN OFF VA COAST.

GFS...SIMILAR...AND I EXPECT THE BULK OF THE WIDESPREAD PRECIP MOVES
THROUGH BY 06Z.

FOG ALSO A CONCERN WITH DEEP MOISTURE TAPPED UNDERNEATH INVERSION
LATE TONIGHT INTO WEDNESDAY MORNING.

THEREAFTER...UPPER LOW SLOWLY APPROACHES AREA AS SURFACE LOW TRACKS
IN OUR VICINITY. FORECAST AREA STILL IN GENERAL RISK FOR
THUNDERSTORMS WEDNESDAY...AND WILL CARRY LIKELY POPS.

CHANCE FOR MORE SHOWERS WEDNESDAY NIGHT WITH BETTER UPPER
SUPPORT...BUT LOSS OF DAYTIME HEATING.

THU...UPPER LOW AND ASSOCIATED COLD POOL MOVES RIGHT OVER HEAD
DURING THE DAY...AND AS SUCH...I DO EXPECT AT LEAST A SLIGHT CHANCE
FOR SHOWERS/THUNDERSTORMS WITH ENOUGH INSTABILITY IN PLACE.

LONGER TERM...UPPER TROUGH FINALLY PUSHES OUT THURSDAY NIGHT AND
HIGH PRESSURE RIDGE AT SURFACE AND ALOFT BUILDS IN BY FRIDAY. WILL
CARRY LOW POPS FRIDAY THROUGH SATURDAY.

TEMPERATURES WARM UP QUITE A BIT AS FLOW TURNS SOUTHWESTERLY AS THE
SURFACE HIGH MOVES EAST FOR THE WEEKEND. ON SATURDAY...UPPER FLOW
BECOMES MORE WESTERLY AS RIDGE FLATTENS OUT A BIT. BACK DOOR FRONT
PROGGED AT THIS TIME TO DROP ACROSS NEW ENGLAND...BUT STAY TO OUR
NORTH SATURDAY. HOWEVER...IT DOES COME CLOSE. IT WILL MOVE BACK TO
THE NORTH AS THE SURFACE LOW APPROACHES QUICKLY FROM THE WEST
SUNDAY. LOW POPS SUNDAY AND QUITE MILD.

THEN ON MONDAY...THAT NEXT LOW AND COLD FRONT APPROACHES AND LOOKS
LIKE TIMING WOULD BE FOR IT TO MOVE THROUGH MONDAY NIGHT. WILL
CARRY A CHANCE OF SHOWERS WITH COLD FRONTAL PASSAGE MONDAY NIGHT.
DRY TUESDAY ON NORTHWESTERLY FLOW.

&&

HYDRO...FLOOD WATCH ISSUED EARLIER. WITH OUR FLASHY STREAMS AND
URBAN PROBLEMS...FLOOD WATCH REMAINS IN EFFECT TONIGHT. EARLIER
RAINS ONLY EXACERBATE THE PROBLEM/CONCERN AS GROUND QUITE SATURATED.

&&

AVIATION...HEAVY RAIN AND EMBEDDED THUNDERSTORMS CURRENTLY MOVING
THROUGH THE AREA. LOW LEVEL JET CAUSING STRONG WINDS BETWEEN 40KT
AND 60KT JUST OFF THE DECK ARE EXPECTED TO CONTINUE TIL AROUND 10Z.
SOME OF THIS WIND MAY BE TRANSPORTED DOWN TO THE SURFACE WITH ANY
TSTM SO HAVE INCLUDED TSTM GUSTS AT ALL TERMINALS. DIRECTIONAL SHEAR
WILL ALSO ENTER THE PICTURE BY 6Z WITH A SOUTHWESTERLY COMPONENT
JUST ABOVE THE SURFACE. IFR CONDITIONS ARE PREVAILING AND ARE
EXPECTED TO CONTINUE THROUGH 18Z WEDNESDAY. COASTAL WARM FRONT LOOKS
LIKE IT WILL MAKE IT THROUGH THE AREA SHIFTING WINDS FROM NE TO SE
FROM S TO N THIS AFTERNOON. STRONG INVERSION IN LOW LEVELS WILL KEEP
CONDITIONS IFR OVERNIGHT AND WITH WINDS LIGHTENING AND COPIOUS
AMOUNTS OF MOISTURE...FOG IS LIKELY. THE NEXT BATCH OF RAIN WILL
MOVE INTO THE AREA AROUND 22Z WITH ANOTHER CHANCE OF ISOLATED TSTM
BETWEEN 6Z AND 10Z.

&&

MARINE...CONTINUE SCA FOR ALL WATERS.  OCEAN WINDS JUST STARTING TO
APPROACH SCA LEVELS AND EXCEPT ALL WATERS TO AT LEAST BE CLOSE TO 25
KT LATER TONIGHT...G30 FOR OCEAN WATERS.  ANY TS MIGHT BRING DOWN
MORE...WILL MONITOR.  SEAS SHOULD REMAIN UP FOR A WHILE WED EVEN
AFTER WINDS DIE OFF W/ APPROACH OF SFC LOW.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...FLOOD WATCH CTZ005>012 THROUGH TONIGHT.
NJ...FLOOD WATCH NJZ002>006-011 THROUGH TONIGHT
NY...FLOOD WATCH NYZ067>081 THROUGH TONIGHT.
MARINE...SMALL CRAFT ADVISORY ALL WATERS.

PW/AL/SR
Hazardous weather outlook, Apr 13, 3:24 AM EST, 15 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
424 AM EDT TUE APR 13 2004

CTZ005>012-NJZ002>006-011-NYZ067>081-131815-
BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ-
KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY-
NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT-
NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY-
NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY-
RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY-
SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT-
SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY-
UNION NJ-WESTERN PASSAIC NJ-
424 AM EDT TUE APR 13 2004

.DAY ONE...TODAY AND TONIGHT

LOCALLY HEAVY RAINS ACROSS THE REGION TODAY AND TONIGHT MAY LEAD TO
SOME MINOR FLOODING PROBLEMS. FLOODING ALONG ROADWAYS AND IN POOR
DRAINAGE AREAS ARE THE MAIN CONCERN. THE RIVERS AND STREAMS BY
TONIGHT MAY SEE SIGNIFICANT RISES TO NEAR OR SLIGHTLY ABOVE THEIR
BANKS. HOWEVER...ALL OF THESE PROBLEMS ARE EXPECTED TO BE MAINLY AN
INCONVENIENCE...NOT DANGEROUS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SOME MINOR FLOODING PROBLEMS MAY CONTINUE INTO EARLY
WEDNESDAY...OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED DURING THIS
TIME FRAME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...BUT WILL BE
CLOSELY MONITOR.

The radar

The Boston radar (KBOX), 94 km away, was scanning. The volume nearest the first event began at 23:31 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, New London

When
April 13, 6:30 PM EST to 9:07 PM EST
Where
New London County, Voluntown
Reported by
TRAINED SPOTTER
Coordinates
41.504, -72.101 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2004Every state in 2004This day in weather historyWarnings in Connecticut, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5391369.